Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 164, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 20, 2003, 5:56 PM EDT for Hancock County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 5:56 PM EDT (21:56 UTC)
- Expired
- Jul 20, 2003, 6:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Cleveland, OH
- Area
- Counties, with a storm outline in the text
County Hancock County, OH
The radar
The Cleveland radar (KCLE), 151 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCLE 202156 SVRCLE OHC063-202245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 556 PM EDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN NORTHWEST OHIO... * UNTIL 645 PM EDT * AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF VAN BUREN...OR ABOUT 9 MILES SOUTHWEST OF BOWLING GREEN...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ARCADIA VAN BUREN VANLUE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. LAT...LON 4116 8378 4116 8343 4095 8348 $$ LOMBARDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:03 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 20, 3:03 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 303 PM EDT SUN JUL 20 2003 CONVECTION RAPIDLY DEVELOPED OVER WEST CENTRAL MICHIGAN AND IS MOVING QUICKLY SOUTHEAST TOWARD THE WESTERN PORTION OF THE FORECAST AREA. ACTIVITY APPEARS IT WILL AFFECT A PORTION OF THE AREA THIS AFTERNOON AND EVENING. FREEZING LEVEL RISES ABOUT 1K FEET INCREASING TO 13K FEET BY 00Z THIS EVENING. THIS WILL AFFECT HAIL SIZE AS EVENING PROGRESSES. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EXTREME NORTHWEST OHIO AND WESTERN PORTION OF LAKE ERIE. EXPECTING MORE ACTIVITY TO DEVELOP OVERNIGHT AND MOVE INTO THE FORECAST AREA AS A SHORTWAVE PUSHES EAST INTO THE AREA. BROAD SURFACE LOW PRESSURE MOVES SOUTHEAST OVER THE LAKES WITH A TRAILING COLD FRONT THAT MOVES THROUGH THE FORECAST AREA MONDAY AFTERNOON. WILL KEEP MENTION OF CATEGORICAL SHOWERS AND THUNDERSTORMS IN FOR MONDAY AS WELL. DEW POINTS ARE EXPECTED TO INCREASE DURING THE NIGHT INTO MONDAY AHEAD OF THE COLD FRONT. MODEL SOUNDINGS SHOW INSTABILITY INCREASING OVER THE AREA AS WELL ON MONDAY. LINGERING SHOWERS AND POSSIBLE THUNDER POSSIBLE INTO MONDAY NIGHT AS POST COLD FRONT SHORTWAVE MOVES EAST ACROSS THE AREA. I WILL KEEP A CHANCE OF SHOWERS OVER THE AREA THROUGH WEDNESDAY AS LOW PRESSURE IS PROGGED TO MOVE NORTHEAST JUST SOUTH OF THE AREA. AS TIME PROGRESSES...THIS FEATURE COULD PUSH FURTHER SOUTH THAN PROJECTED. DEEP TROUGHING LINGERS OVER THE AREA THROUGH MID WEEK WITH STAGNANT MOISTURE HANGING AROUND AS WELL. THIS COULD SET THE STAGE FOR INSTABILITY TYPE SHOWERS OVER THE AREA ON WEDNESDAY. STAYED FAIRLY CLOSE TO TEMPERATURES THROUGH THE PERIOD...EXCEPT A BIT WARMER NEAR THE LAKE. ZONES WILL BE OUT SHORTLY. .CLE... OH...SEVERE THUNDERSTORM WATCH FOR LUCAS...WOOD...SANDUSKY...AND OTTAWA COUNTIES AND WESTERN LAKE ERIE UNTIL 8 PM EDT THIS EVENING. PA...NONE. LOMBARDY
Hazardous weather outlook, Jul 20, 5:17 AM EDT, 12 hours 39 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 517 AM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS LATE AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO MONDAY AS A STRONG COLD FRONT MOVES ACROSS THE AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:39 PM EDT | Severe Thunderstorm Warning | CLE | Wood | 66 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.